Catie was an intelligent, normal 20 year old young woman: full of life, vibrant, and looking forward to her future. Unfortunately, during the course of Covid-19 she was taking Extra Strength Tylenol over a number of days which began to damage her liver. She was unaware of the damage occurring and got to a tipping point. Feeling incredibly unwell, she went to the Emergency Room on a Sunday evening. She had googled her symptoms and started to put things together and was genuinely fearful.
By Monday morning she had been transferred to an excellent NYC hospital with a liver transplant team. By Tuesday afternoon she seemed stable enough for a transplant, only to deteriorate by Tuesday evening and sadly, passed away on Wednesday. She had been told in the ER that she had an unintended overdose of Acetaminophen and her liver enzymes were off the charts and that she’d likely be in the hospital for a few days. Catie passed away on December 2, 2020 at 20 years old. We can learn from Catie’s story and help others to become more aware of the dangers of acetaminophen.
According to the NCBI, Acetaminophen toxicity is the:
2nd most common cause of liver transplantation worldwide
Most common cause of liver transplantation in the US